View Single Post
Old 12-08-2005, 05:52 PM   #1
ARIZONA73 ARIZONA73 is offline
Senior Veteran
(male)
 
Join Date: Aug 2002
Location: Fords, N.J. USA
Posts: 2,260
ARIZONA73 HB UserARIZONA73 HB UserARIZONA73 HB UserARIZONA73 HB User
Prescription Drug Side-Effects

In the January 2006 issue of Consumer Reports, there is an interesting article entitled "Prescription for Trouble." It's interesting in that it reveals many of the shenanigans, misleading claims, false advertising, and the overall failure to adequately report adverse drug reactions and side-effects.

One thing that I found particularly interesting was the following:

DOCTORS FAIL TO REPORT

"Physicians are supposed to voluntarily report any serious drug reactions to the FDA's MedWatch program, where researchers look for signals that a medication might be causing problems. But only 1 to 10 percent of such incidents are ever reported, various studies have estimated. An FDA analysis found that pharmacists and, to a lesser extent, consumers each filed far more MedWatch reports than did physicians in fiscal 2004. Nurses filed about as many as doctors."

"The FDA's drug-safety and risk management advisory committee has recommended that the agency actively search databases for signs of trouble. Until now, the FDA has consistently underinvested in such high-tech information gathering, reported by Scott Gottlieb, M.D., the FDA's deputy commissioner for medical and scientific affairs, in the July/August 2005 issue of Health Affairs."

So, did you notice where it said that only 1 to 10 percent of adverse reactions are ever reported? Hmm, kind of makes you wonder, doesn't it? Now, the claim is that only 2 to 3 percent of people suffer side-effects from statins. Well, given the fact that such a small number of cases are actually reported, my best guess is that the true figure is considerably higher, probably closer to 20 to 30 percent. That sounds far more believable.
__________________
"Men and nations will act rationally when all other possibilities have been exhausted."